Table of Contents Author Guidelines Submit a Manuscript
Canadian Respiratory Journal
Volume 16, Issue 2, Pages e3-e5
http://dx.doi.org/10.1155/2009/190313
Case Report

Acute Lung Injury during Antithymocyte Globulin Therapy for Aplastic Anemia

Ewan Christopher Goligher,1 Christine Cserti-Gazdewich,2 Meyer Balter,3 Vikas Gupta,4 and Joseph E Brandwein4

1Department of Medicine, University of Toronto, Canada
2Department of Laboratory Hematology, Mount Sinai Hospital, Canada
3Department of Medicine, Mount Sinai Hospital, Canada
4Department of Hematology, Princess Margaret Hospital, Toronto, Ontario, Canada

Copyright © 2009 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The case of a 33-year-old man with aplastic anemia who experienced recurrent episodes of hypoxemia and pulmonary infiltrates during infusions of antithymocyte globulin (ATG) is described. With the use of high-dose corticosteroids, the patient’s original episodes resolved, and were subsequently prevented before additional administrations of ATG. Rare reports of an association between ATG and acute lung injury are found in the literature, but this is the first report of successful steroid-supported re-exposure. Although the mechanism of ATG-related acute lung injury remains uncertain, it may be parallel to the mechanism of transfusion-related acute lung injury because the pathogenesis of the latter relies, in part, on antileukocyte antibodies. ATG-related toxicity should be included in the differential diagnosis of new, infusion-associated pulmonary infiltrates, and corticosteroids may be a useful therapeutic consideration in the management.